Imagine taking a prescribed medicine every day for the prevention of your bones breaking, only to find out that this medicine is causing bone fractures! A recent study’s findings were published in the Journal of American Medical Association (JAMA) regarding this ironic elevated risk. It was concluded that patients on long-term bisphosphonates (such as Fosamax) for osteoporosis therapy, had a 274% higher chance of femoral fractures than similarly matched patients. The author stated that based on this study, “these findings provide strong evidence that prolonged bisphosphonate therapy is associated with an increased risk of sub-trochanteric or femoral shaft fracture.”
Fosamax (alendronate sodium) is part of a class of drugs known as bisphosphonates. Fosamax is a prescription drug used to increase bone density. Merck, its manufacturer, has advertised that Fosamax helps older women avoid osteoporosis. It is also prescribed to patients with Paget’s disease.
More than 36 million women use medications like Fosamax to prevent or slow osteoporosis. After it was suggested that hormone replacement therapy might cause increased risk of heart disease and breast cancer, more women are starting bisphosphonates at earlier ages. However, due to the earlier age starting this medication and for longer time spans, increasing one’s risk of developing osteonecrosis of the jaw. It has been reported that more than 2,400 Fosamax patients since 2001 have reported bone death and jaw bone decay or osteonecrosis of the jaw.
In addition, more than 120 patients have suffered from debilitating bone, muscle or joint pain. Some became bedridden and some dependent upon walkers, wheelchairs or crutches.
Some of the major side effects of this drug are weakening of the bone tissue and/or development of bone diseases, including osteonecrosis (known as dead jaw), which ironically are the very conditions it is said to prevent.
Following Fosamax use, patients have complained of symptoms of osteonecrosis of the jawbone (a localized pain in the jaw region, producing a numbing sensation), loosening of teeth, soft tissue infections, and the exposure of bone within the oral cavity; joint, bone or muscle pain; fractures, including femoral fractures; as well as irritation of the esophagus.
When patients are prescribed medications by their doctor, someone whom they put their trust in, they think that medication is safe. One should not have to worry that this medication will cause the very condition they are trying to prevent. It seems that today if you want to be safe before starting a medication, you need to be proactive and do your homework. Even then, sometimes the risks and dangers are not reported until years later. Now that we are aware of the risks and dangers linked to Fosamax, it is best to weigh these risks vs. the benefits, closely.
Feel free to leave comments on this blogpost. Become a fan of our Facebook page, and follow us on Twitter. Stop by our website, or contact one of our attorneys at 1-800-246-HURT (4878) for more information.